Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 11:40 AM EDT for Pulaski County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 11:40 AM EDT (15:40 UTC)
- Expired
- May 13, 2002, 12:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 131540 SVRRNK VAC155-131615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1215 PM EDT. * AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF ALLISONIA...MOVING EAST AT 35 MPH. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1215 PM EDT INCLUDE ALLISONIA... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 05 LAT...LON 3703 8082 3689 8072 3696 8055 3705 8056
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:05 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 13, 10:05 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT MON MAY 13 2002
HAVE UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
CWA UNTIL 300 PM. OTHERWISE...ZONES WERE IN GOOD SHAPE...WILL ONLY
NEED TO UPDATE WHEN ABLE TO CLEAR WESTERN AREAS FROM THE THREAT OF
SEVERE WX.
.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES. WV...FLOOD
WATCH TODAY WVZ042>045.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.In the hours before
Special weather statement, May 13, 8:38 AM EDT, 3 hours 2 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 838 AM EDT MON MAY 13 2002 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA... AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND 40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER LINES. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Special weather statement, May 13, 11:23 AM EDT, 17 minutes before
NCZ002>006-019-020-VAZ011-013>020-022>024-032>035-043>047-058-059- WVZ044-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT MON MAY 13 2002 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND EXTREME SOUTHEAST WEST VIRGINIA. AT 1120 AM...THE STORMS EXTENDED FROM THE GREENBRIER VALLEY IN SOUTHEAST WEST VIRGINIA...SOUTHWEST THROUGH THE NEW RIVER VALLEY IN SOUTHWEST VIRGINIA...AND INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE LINE IS MOVING EAST AT AROUND 40 MPH...AND WILL BE MOVING INTO THE FOOTHILLS OF THE BLUE RIDGE AROUND NOON. THE STORMS WILL THEN CONTINUE EASTWARD INTO THE PIEDMONTS OF SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 1:00 AND 3:00 PM. AS THE STORMS MOVE INTO THE FOOTHILLS...THEY ARE EXPECTED TO STRENGTHEN AND ARE LIKELY TO PRODUCE DAMAGING WINDS IN SOME AREAS. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Local storm report, May 13, 11:37 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 2S LEWISBURG WV WIND DAMAGE
05/13/02 GREENBRIER TREES DOWN ON VEHICLE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 62 min |
| May 13, 10:27 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 63 min |
| May 13, 10:46 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 59 min |
| May 13, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 61 min |
| May 13, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 57 min |
| May 13, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 50 min |
| May 13, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 13, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell | 22 min |
| May 13, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell | 19 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 39 min |
| May 13, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 46 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| May 13, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.